Nebraska, 2006

Hail in Nebraska, May 21, 2006

May 21, 2006 · NWS GLD · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 1:56 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, May 21, 1:56 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SUN MAY 21 2006

.DISCUSSION...
MAIN CHALLENGES FOR THIS FCST PCKG CENTERS ON SVR TSTM CHANCES
TONIGHT AND MON THEN POSSIBLE FIRE WEATHER WATCH CRITERIA TUE.

HIGH AMPLITUDE RIDGE OVR THE CENTRAL U.S. WL CONTINUE TO DOMINATE
THE RGN BEFORE A LARGE PACIFIC SYSTEM WEST OF CA HEADS INTO THE WRN
U.S. 15Z SFC ANALYSIS HAS A STALLED FRONTAL BOUNDARY NEAR THE KS/OK
BORDER WITH ANOTHER BOUNDARY OVR NRN NE WITH 60+ DEWPOINTS AS FAR
NORTH AS SOUTH CENTRAL AND EASTERN KS.

EXPECT TSRA TO DEVELOP IN ERN CO AND INDEED LATEST RADAR IMAGE
SHOWING ISOLATED ACTIVITY POPPING UP SOUTH OF I-70. ESSENTIALLY KEPT
POPS THE SAME...ALTHOUGH UPPED THEM UP A BIT ALONG THE FAR WRN PRTN
OF THE CWA WHERE INITIATION IS EXPECTED TO OCCUR. MON LOOKS MORE
FAVORABLE FOR TSRA DEVELOPMENT GIVEN GREATER LLVL MOISTURE AND
BETTER UPPER LEVEL DYNAMICS.

BOTH THE MEDIUM RANGE MODELS AGREE ON THE TIMING OF THIS SYSTEM AS
IT HEADS INTO THE DAKOTAS AS A SHARP NEGATIVELY TILTED TROF. HOWEVER
THE NAM IS THE OUTLIER AS IT HAS A SLOWER AND MORE SOUTHERLY
SOLUTION. BY TUE...A CLOSED LOW ASSOCIATED WITH THIS TROF WILL
DEVELOP NORTH OF THE CWA. DEPENDING ON WHAT MODEL TO FOLLOW...PRTNS
OF THE CWA CAN HAVE SOME SVR TSRA OR THE ENTIRE CWA WILL BE DRY
SLOTTED. DECIDED TO HOLD OFF ON INSERTING ANY TSRA GIVEN THE
AGREEMENT OF THE MEDIUM RANGE MODELS. A 40KT LLVL JET SETS UP OVR
WRN AND CENTRAL KS TUE. NAM AND GFS DPROG/DT PROGS INDICATE A TREND
IN INCREASING DEWPOINTS SLIGHTLY...ALTHOUGH PROJECTED DEWPOINTS
GIVEN BY THE GFS INDICATE DRY LOWER TO MIDDLE 30S EXTENDING INTO ERN
CO/WRN KS. NAM DEWPOINTS HAD THE USUAL HIGH BIAS...SO FOLLOWED THE
GFS. THE COMBINATION OF WIND GUSTS TO NEAR 30 MPH AND POSSIBLE RH
VALUES AROUND 20 TO 25%... MEETING FIRE WEATHER WATCH CRITERIA IS A
POSSIBILITY. HOWEVER DECIDED TO HOLD OFF ON ISSUING A FIRE WEATHER
WATCH AS NOT SURE ON HOW TONIGHT/S AND MON CONVECTION WILL PLAY OUT
AND HOW IT WILL AFFECT THE FUELS.

BROAD UPPER LVL RIDGE BUILDS OVR THE CENTRAL PLAINS FOR THE LATTER
HALF OF THE WEEK. BOTH THE GFS AND ECMWF SHOW A DECENT WARMING TREND
WITH H85 TEMPS IN THE 28-30 C DEGREE RANGE. RAISED TEMPS A DEGREE OR
TWO FRI-SUN. REMAINDER OF EXTENDED WAS IN GREAT SHAPE...SO ONLY
MINOR TWEAKS WERE NEEDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK
Hazardous weather outlook, May 21, 10:00 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SUN MAY 21 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1200 PM CDT SUN MAY 21 2006 /1100 AM MDT SUN MAY 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NEBRASKA
PANHANDLE AND EASTERN WYOMING THIS AFTERNOON WITH DAYTIME
HEATING...WITH MORE SCATTERED ACTIVITY DEVELOPING FURTHER SOUTH IN
EASTERN COLORADO. AS STORMS MOVE INTO THE TRI STATE AREA THIS
EVENING...THEY WILL ENCOUNTER INCREASING MOISTURE AND INSTABILITY.
AS A RESULT...A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
THE NORTHWEST HALF OF THE AREA...NORTH OF A FLAGLER COLORADO TO
BENKELMAN NEBRASKA LINE...DURING THE EVENING HOURS TONIGHT.

THE SEVERE THREAT WILL GRADUALLY COME TO AN END BY MIDNIGHT...BUT
THUNDERSTORMS COULD PERSIST WELL INTO THE OVERNIGHT HOURS IN THE
EASTERN PORTION OF THE AREA...WITH LIGHTNING BECOMING THE PRIMARY
HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SLOW MOVING THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
ACROSS THE TRI-STATE REGION MONDAY AFTERNOON AND MONDAY NIGHT. UNLIKE
ON SUNDAY...LOW LEVEL MOISTURE WILL BE GREATER ALONG WITH FASTER
WINDS ALOFT TO SUPPORT ORGANIZED STORMS. THEREFORE THE STORM
PREDICTION CENTER HAS ISSUED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR LOCATIONS WEST OF A LINE FROM BENKELMAN NEBRASKA
TO KIT CARSON COLORADO. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE ONE INCH DIAMETER HAIL AND WIND GUSTS TO 60
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

05/JDK

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dundy

When
May 21, 4:45 PM MST
Where
Dundy County, 5 mi E of Benkelman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -101.433

Hail, Hitchcock

When
May 21, 5:16 PM MST
Where
Hitchcock County, 7 mi SW of Stratton
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -101.333

Hail, Hitchcock

When
May 21, 5:43 PM MST
Where
Hitchcock County, 4 mi W of Trenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -101.100

Hail, Hitchcock

When
May 21, 5:45 PM MST
Where
Hitchcock County, Trenton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -101.017

Hail, Hitchcock

When
May 21, 6:00 PM MST
Where
Hitchcock County, 2 mi E of Trenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -100.983

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512993, 5512994, 5512995, 5512996, 5512997.